Exercise, weight gain & Symbicort Turbohaler!


I have recently (2months ago) been swapped from Fostair Mist inhaler onto Symbicort Turbohaler (in addition to Spiriva) but am a bit baffled by the Turbohaler...if anyone could help I'd be very grateful! I follow the instructions (my pharmacist & COPD nurse say I'm doing it right) but I don't 'feel' anything coming out and although the counter goes down to zero it still rattles as though it's still full - does it contain a dessicant, am I worrying about nothing?

Secondly, although I wear a 'step counter' to make sure I'm getting exercise (as much as I can indoors and very locally) I have found that I'm gaining weight at an alarming rate (gone up 2" on waist since Xmas and had to buy a full new wardrobe) despite changing my diet drastically to include more roughage, fruit n fibre and cut down almost all meat proteins and 'white' carbs., no snacking etc. is this a common problem and what more, if anything, can I do?

13 Replies

  • Hi Luckyring, I used to take Symbicort too. It gave me a sore throat but that was before I new about gargling and rinsing out after administering.

    I knew nothing in those days, just took the meds. It was changed by resp nurse when I told her I didn't think it was controlling my asthma.

    I guess now though that there are different strengths to it as in the Seretide I have been on for 3 years.

    Re weight gain, I have asked several 'experts' whether there is enough steroid in inhalers to make a difference re weight gain, thinning of the skin, bruising etc and always told no, not enough to make a difference. I just don't believe this for various reasons, one being bruising.

    Someone here once said that oral steroids (prednisolone?) effects the hunger button in your brain. We aren't doctors so I don't know.

    I'm only guessing that the extra weight is water related.

    I would speak to docs or give the helpline a call for a chat with the real experts. 03000 030 555, office hours ...... please let us know what they say, I would love to hear :)


  • Yes, I've had a sore throat and dry cough but didn't make the connection as I'd had laryngitis since just before Xmas and thought it was a continuation of that, thanks for input. :)

  • Yes, some inhalers can cause thrush in the mouth or throat. I've cut out all sugar to stop feeding any fungal thingys and I also take probiotic acidophilus daily x

  • Oh...I know and it feels so horribly uncomfy doesn't it? I keep daktarin gel and dequadin lozenges in my medicine drawer as they are both oral antifungals and take multivit's with a probiotic in them but I've been better on the Symbicort than the Fostair regarding that dept. but it hadn't crossed my mind about my sore throat - duh! lol :)

  • Ah, you learn something here nearly every day :)

    I didn't know those 2 meds were antifungals too.

    Hope I can buy them over counter. Thank you. P

  • I am on symbicort. the rattle is indeed a dessicant and I rarely 'feel' anything coming out of it. My consultant assured me that the steroids in symbicort are not enough to cause 'the hunger' you associate with oral steroids. I have heard though anecdotally of people who have put on weight, developed the moon face etc. I still bruise quite easily. If you look at the possible side effects then they are all still listed. But it hasn't happened to me. I have lost a stone being on symbicort but thats jujust me dieting and exercising. Maybe it has different effects on different people. Go back to your GP and discuss your concerns.

    Good luck


  • Ty...glad it's a dessicant and not improper use. :)

  • I was moved from fostair to symbicort too. Went from eleven and a half stone to thirteen in about six months. There are loads of people who have reported this weight gain but doctors still say its not a side effect.

  • Ty, glad it's not just me, hopefully will stabilise though as I look as though I'm expecting a baby elephant! Lol

  • I to am on symbicort,,the powder you inhale is like a fine talcum powder,,twist it and shake some on your hand,,you will see how fine it is,,i have never gained weight through it,i have noticed my skin has thinned out though, and i bruise more easily,,i also have a agile dog, so walk everyday with her,,i might be slow and do heavy breathing whilst i walk her,but i,m also sure that with all the fresh air i get, and deep breathing, has stopped me getting lung infections, as i have got through the winter without having one,,

  • Ty, tried that with my inhaler...yes it is fine and such a tiny amount too, no woner I can't feel anything. Am now more convinced that at least I am using it properly. :)

  • Hello

    I have used symbicort for many years. the in haler is breath actuated so you will not feel anything in your mouth. What is left in the inhaler at the end is to help keep the medication free flowing and a fine powder. This is a steriod but generally a low dose not like the tablets which are 10 x stronger per mg. steroids do tend to make some people bloat so it could be that. hope that helps irene

  • Yes, thanks Irene...evry1s been so helpful. :)

You may also like...